Iowa, 2009

Flooding in Iowa, March 9 to 10, 2009

March 9 to 10, 2009 · NWS DMX · 2 events in 2 counties and zones

Rain and embedded thunderstorms spread over a large part of the CWA during the night of the 9th into the morning of the 10th. The rain fall in many of the same areas that had received heavy rainfall just a few days before.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Rain and embedded thunderstorms spread over a large part of the CWA during the night of the 9th into the morning of the 10th. The rain fall in many of the same areas that had received heavy rainfall just a few days before. In addition, the ground was saturated and partially frozen yet. Rainfall of one half to one and one half inches caused flooding as nearly all of the rainfall ran off. Flash flooding was reported in Ames along the Squaw Creek, though it was minor. Much of the flooding was relatively minor as the rainfall did not occur over a short period of time, but rather over several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 9, 6:21 AM CST, 49 minutes earlier.

Area forecast discussion, Mar 9, 6:21 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
721 AM CDT MON MAR 9 2009

.SHORT TERM...TODAY
TDA WILL BE A DAY OF IN BTWN SYS AS WK HI PRES MOVS E OF THE AREA.
TRAPPED ST DECK WILL BE HARD TO GET RID OF...BUT XPCT TO SEE A LTL
BREAKUP DURG THE DAY.  DROPPED MAX TEMPS FM PREV FCST DUE TO LESS
INSOLATION.  FOR TDA...NEXT CONCERN WILL BE THE PCPN WITH THE WAA
SETTING IN THIS AFTN.  FEEL GFS IS TOO FAST WITH ONSET OF PCPN...BUT
DID OUT IN ISOLD -SHRA IN THE AFTN OVR THE S. RAPID INC IN PCPN LKLY
BY LATE IN THE AFTN AND HAVE GONE WITH CAT POPS XTRM S CNTRL AND
LKLY ACRS THE SRN COUPLE OF TIERS OF COUNTIES...THEN A BUFFER OF CHC
TO THE N.  FEEL THUNDER WILL HOLD OFF UNTIL AFT 22Z AS WELL.

.LONG TERM...TONIGHT THROUGH SUNDAY
THE INITIAL CONCERN WILL BE CONTINUED FLOODING POTENTIAL OVER THE
SOUTHEAST PORTION OF THE FORECAST AREA TONIGHT INTO TUESDAY MORNING.
SHORT RANGE MODELS ARE STILL IN AGREEMENT IN TRACKING A VIGOROUS
SHORT WAVE TROUGH AND INVERTED SFC TROUGH INTO THE REGION THIS
AFTERNOON AND TONIGHT. A 40-50KT LLJ WILL PUSH PRECIPITABLE WATER
VALUES ABOVE 1 INCH AND SET THE STAGE FOR MORE LOCALLY HEAVY RAIN
ACROSS AREAS THAT WERE HIT HARD YESTERDAY. WILL GO WITH FLASH FLOOD
WATCH STARTING AT 00Z THIS EVENING...SEE BELOW FOR ADDITIONAL HYDRO
DISCUSSION. THERE MAY BE A FEW ELEVATED STORMS OF INTEREST IN THE
FAR SOUTH OVERNIGHT...WITH HAIL APPROACHING SEVERE LIMITS...BUT MORE
FAVORABLE MU CAPE SHOULD STAY JUST TO THE SOUTH. ON TUESDAY
PRECIPITATION IS EXPECTED TO TRANSITION FROM A WINTRY MIX TO ALL
SNOW BY LATE AFTERNOON OVER NORTHWEST PORTIONS. SNOWFALL AMOUNTS
SHOULD BE LIMITED TO A COUPLE OF INCHES...AT BEST...BEFORE FORCING
EXITS TO THE NORTHEAST DURING THE EVENING. A STRONG WNW WIND WILL
INCREASE DURING THE LATE AFTERNOON AND EVENING...AND WILL PRODUCE
SOME BLOWING SNOW ACROSS THE NORTH. PRESSURE GRADIENT MAGNITUDE
PROGS AND FORECAST SOUNDINGS SUPPORT SUSTAINED WINDS AT LEAST 30 MPH
WITH GUSTS WELL INTO THE 40S. THE REST OF THE FORECAST AREA SHOULD
REMAIN ALL RAIN THROUGH THE DAY TUESDAY. ISOLATED THUNDERSTORMS ARE
LIKELY...BUT IT NOW APPEARS THE SEVERE THREAT WILL STAY TO THE EAST
AND SOUTHEAST. IN THE LATER PERIODS...DRY FORECAST STILL LOOKS
REASONABLE WITH UPPER RIDGING AND WARMING TEMPS.

&&

.HYDROLOGY...
NUMEROUS RIVERS ALONG AND SOUTH OF HIGHWAY 30 REMAIN UNDER FLOOD
WARNINGS IN RESPONSE TO HEAVY RAIN THAT FELL OVER THE PAST 48 HOURS.
ANOTHER SYSTEM WILL LIKELY PRODUCE MORE HEAVY RAIN TONIGHT. GENERAL
1 TO 1.5 INCH AMOUNTS ARE POSSIBLE THROUGH TUESDAY MORNING ACROSS
THE SOUTHEAST CWA...WITH LOCALLY HIGHER AMOUNTS OF 2 TO 2.5 INCHES
NOT OUT OF THE QUESTION. A NUMBER OF LOCATIONS IN THE SOUTHEAST
STILL HAVE ELEVATED WATER LEVELS FROM SMALL CREEKS AND STREAMS THAT
ARE IMPACTING ROADS. WITH THE ALREADY SATURATED CONDITIONS...MORE
HEAVY RAIN COULD PRODUCE SHORT TERM FLASH FLOODING TONIGHT INTO
TUESDAY MORNING. THE THREAT OF HEAVY RAIN WILL DIMINISH TUESDAY
MORNING...BUT FLOODING WILL LIKELY LINGER THROUGH THE DAY...WELL
AFTER THE HEAVY RAIN ENDS. RIVERS IN THE SOUTHEAST...INCLUDING THE
DES MOINES...SKUNK...AND CHARITON RIVER BASINS WILL LIKELY SEE
RENEWED RISES OR HIGHER CRESTS.

&&

.AVIATION...09/12Z
LARGE AREA OF ST CONT TO HOLD FAST OVR IA WITH BASES BLO 010 IN MOST
LOCATIONS.  PIREPS INDICATE LYR IS ON THE ORDER OF 1000 TO 1500 FEET
THICK. AREA IS GRADUALLY BEING PUSHED TO THE NW ON BACK SIDE OF
RETREATING HI PRES. WILL BE A SLOW PROCESS TO GET RID OF IT.  EXPECT
SOME BRK UP DURG THE DAY...BUT WITH HI CLOUDS ALREADY STREAMING OVR
THE TOP...WONT COMPLETELY GET RID OF IT.  NEXT WX SYS WILL BRING RA
AND SOME TSRA TO SRN IA BY LATE THIS AFTN...AND IN THE
KALO-KOTM-KDSM AREA THRU THE NGT.  CONDS WILL DTRT THRU THE NGT WITH
LIFR CONDS EXPECTED OVR MUCH OF THE STATE.

NOTE...AMENDMENTS ARE NOT SCHEDULED FOR KFOD AND KOTM TODAY DUE TO
ERRONEOUS CEILOMETERS. THE CEILOMETER IS OUT AT KFOD AND IS
REPORTING ERRONEOUS READINGS AT KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM THIS
EVENING THROUGH TUESDAY MORNING FOR APPANOOSE-DAVIS-DECATUR-LUCAS-
MAHASKA-MARION-MONROE-POWESHIEK-WAPELLO-WAYNE..

&&

SHORT TERM...MS MAR 09
LONG TERM...KINNEY
AVIATION...MS MAR 09
Hazardous weather outlook, Mar 9, 4:39 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CDT MON MAR 9 2009

IAZ004>007-015>017-023>025-033>035-044-045-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
539 AM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...ALONG
AND NORTH OF A LINE FROM CARROLL...TO FORT DODGE AND MASON CITY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LIGHT WINTRY MIX OF PRECIPITATION IS EXPECTED TUESDAY...BEFORE
TRANSITIONING TO ALL SNOW BY TUESDAY EVENING. TOTAL SNOWFALL
ACCUMULATIONS WILL BE TWO INCHES OR LESS.

VERY STRONG WEST TO NORTHWEST WINDS ARE FORECAST FOR LATE TUESDAY
AFTERNOON INTO TUESDAY NIGHT. SUSTAINED WINDS OVER 30 MPH WITH
GUSTS TO 50 MPH WILL BE POSSIBLE DURING THIS TIME. EXPECT AREAS OF
BLOWING SNOW THROUGH TUESDAY EVENING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ026>028-036>039-046>050-057>061-070>073-081>083-092-093-101100-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
539 AM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES FROM LATE THIS
AFTERNOON THROUGH TONIGHT. A FEW STORMS COULD PRODUCE SMALL
HAIL...BUT NO SEVERE WEATHER IS EXPECTED.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED DURING THE DAY ON TUESDAY.

VERY STRONG WEST TO NORTHWEST ARE FORECAST FOR LATE TUESDAY
AFTERNOON INTO TUESDAY NIGHT. SUSTAINED WINDS OVER 30 MPH WITH
GUSTS TO 50 MPH WILL BE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ062-074-075-084>086-094>097-101100-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
539 AM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES FROM LATE THIS
AFTERNOON THROUGH TONIGHT. AN ISOLATED SEVERE STORM WITH PENNY
SIZE HAIL IS POSSIBLE. EXPECT LOCALLY HEAVY RAINFALL TONIGHT INTO
EARLY TUESDAY MORNING. MOST LOCATIONS WILL RECEIVE AT LEAST AN
INCH OF RAINFALL...WITH ISOLATED AMOUNTS OF 2 TO 2.5 INCHES
POSSIBLE. FLASH FLOODING IS POSSIBLE...ESPECIALLY ALONG SMALL
CREEKS AND STREAMS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT OF FLASH FLOODING WILL CONTINUE INTO TUESDAY MORNING
BEFORE THE HEAVY RAIN DIMINISHES. SCATTERED NON SEVERE
THUNDERSTORMS ARE EXPECTED THROUGH THE DAY ON TUESDAY.

VERY STRONG WEST TO NORTHWEST ARE FORECAST FOR LATE TUESDAY
AFTERNOON INTO TUESDAY NIGHT. SUSTAINED WINDS OVER 30 MPH WITH
GUSTS NEAR 50 MPH WILL BE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS TONIGHT.
REPORTS OF HEAVY RAIN AND FLOODING ARE ENCOURAGED.

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Story

When
March 9, 7:10 AM CST to 3:00 PM CST
Where
Story County, 1.21 mi SSW of Ames to 3.27 mi SSW of Ames
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.015, -93.632

Minor flooding was reported on the Skunk River and Squaw Creek. Closure of 190th Street took place at Squaw Creek.

Flood, Mahaska

When
March 10, 6:15 AM CST to 5:07 PM CST
Where
Mahaska County, 0.74 mi NNE of University Park to 1.97 mi E of Beacon
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
41.290, -92.626

Highway 92 was reduced to one lane of traffic with water encroaching onto the road from the Muchakinock Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150251, 150252.